Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Las Vegas, NV

September 8, 2004Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2004, 5:13 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 5:13 PM MST (00:13 UTC)
Expired
Sep 8, 2004, 5:45 PM MST
In force
32 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 157 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 090014
SVRVEF
AZC015-CAC071-090045-
/X.NEW.KVEF.SV.W.0001.040909T0013Z-040909T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM MST WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF LAKE HAVASU CITY

* UNTIL 545 PM MST(545 PM PDT)

* AT 504 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE HAVASU CITY...AND
  MOVING NORTH AT 5 MPH.


THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE HAVASU GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3424 11430 3431 11408 3461 11422 3454 11446

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:04 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 2:04 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT WED SEP 8 2004

.SYNOPSIS...SOME LATE SEASON MONSOONAL MOISTURE HAS MOVED INTO
NORTHWEST ARIZONA...EASTERN SAN BERNARDINO COUNTY...AND EXTREME
SOUTHERN NEVADA. THE MOISTURE WILL CONTINUE TO SPREAD NORTH AND WEST
THROUGH THE END OF THE WEEK...BRINGING THUNDERSTORM CHANCES FURTHER
INTO SOUTHERN NEVADA AND CALIFORNIA. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL.
&&

.SHORT TERM...THE QUESTION YESTERDAY WAS WHICH MODEL WAS HANDLING
THE MOISTURE CORRECTLY. THE ANSWER WAS NONE OF THEM. SURGE CAME UP
THE COLORADO RIVER LAST NIGHT AND EARLY THIS MORNING WITH AN
ASSISTING PUSH FROM AN OUTFLOW BOUNDARY PRODUCED BY STORMS OVER
MEXICO. AS A RESULT...STORMS HAVE FIRED THIS AFTERNOON ON THE
MOUNTAINS AROUND KINGMAN AND PEACH SPRINGS. THIS ACTIVITY SHOULD DIE
DOWN WITH THE LOSS OF DAYTIME HEATING. TODAYS QUESTION IS HOW MUCH
FARTHER NORTH AND WEST THE MOISTURE WILL PUSH. THE MODELS REMAIN
INCONSISTENT WITH THIS ISSUE...AND FORECASTER CONFIDENCE ON THE
DETAILS IS PRETTY MUCH NIL. SO...CHOSE TO MAINTAIN CONTINUITY FROM
THE PREVIOUS FORECAST PACKAGE AND WITH SURROUNDING OFFICES BY
KEEPING LOW GRADE POPS IN THE EASTERN CWFA THROUGH SATURDAY WITH A
BRIEF WINDOW OF OPPORTUNITY IN THE SIERRAS THURSDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE A BLEND OF ETA/GFS/COOP MOS WITH
ADJUSTMENTS FOR KNOWN LOCAL BIASES.
&&

.LONG TERM...EXPECT BY SUNDAY MOST MOISTURE THAT IS LEFT IN CWA TO
IN THE NORTH PART AS DEPICTED IN THE GFS. BROAD WESTERLIES WILL AID
IN MOVING THE MONSOON MOISTURE NOW IN PLACE. TIMING AND STRENGTH OF
TROUGHS PASSING THROUGH THE AREA SHIFT RUN TO RUN. RIGHT NOW EXPECT
ONE TO PASS THROUGH THE MONDAY/TUESDAY TIME FRAME. AFTER THAT TIMING
IS DIFFICULT FOR HARD TO DEPICT SYSTEMS. IN GENERAL TERMS EXPECT
LOWER TEMPERATURES IN THE EXTENDED IN RESPONSE TO BROAD TROUGHING
OVER THE AREA. ATTM EXPECT CONDITIONS TO REMAIN DRY AS MOST MOISTURE
WILL STAY TO THE NORTH OF THE AREA AS IS USUALLY THE CASE WITH
TRANSIT PACIFIC SYSTEMS.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/JACQUES
Hazardous weather outlook, Sep 8, 9:07 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PDT WED SEP 8 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-091700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNADINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
907 AM PDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOISTURE SURGED UP THE
COLORADO RIVER OVERNIGHT AND THIS MORNING...SO ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ROUGHLY FROM LAS
VEGAS SOUTHWARD. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL
LINGER OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
REMAINDER OF THE WEEK...LEADING TO ISOLATED TO SCATTERED
THUNDERSTORMS. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 11:37 AM MSTFlash Flood WarningVEFSan Bernardino113 min
Sep 9, 3:08 PM MSTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.